Alert archive / New York / Tornado Warnings in 2020
Tornado Warning 1, NWS Burlington, VT
NWS Burlington, VT issued this tornado warning at Aug 2, 2020, 7:42 PM EDT for Essex County, Franklin County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2020, 7:42 PM EDT (23:42 UTC)
- Expired
- Aug 2, 2020, 8:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Essex County, NY, Franklin County, NY
The radar
The Burlington radar (KCXX), 100 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 3:10 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
608
WFUS51 KBTV 022342
TORBTV
NYC031-033-030015-
/O.NEW.KBTV.TO.W.0001.200802T2342Z-200803T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Burlington VT
742 PM EDT Sun Aug 2 2020
The National Weather Service in Burlington has issued a
* Tornado Warning for...
Southeastern Franklin County in northern New York...
Southwestern Essex County in northern New York...
* Until 815 PM EDT.
* At 742 PM EDT, a severe thunderstorm capable of producing a tornado
was located 8 miles west of Newcomb, moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Newcomb around 800 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Vanderwhacker Mountain and Tahawus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4393 7434 4397 7426 4408 7428 4421 7401
4391 7383 4384 7425
TIME...MOT...LOC 2342Z 242DEG 28KT 4394 7434
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Haynes1 follow-up statement
216
WWUS51 KBTV 030002
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
802 PM EDT Sun Aug 2 2020
NYC033-030011-
/O.CAN.KBTV.TO.W.0001.000000T0000Z-200803T0015Z/
Franklin NY-
802 PM EDT Sun Aug 2 2020
...THE TORNADO WARNING FOR SOUTHEASTERN FRANKLIN COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM EDT for northern New
York.
LAT...LON 4395 7428 4396 7428 4397 7426 4403 7427
4404 7426 4418 7401 4399 7388 4395 7385
4394 7422
TIME...MOT...LOC 0001Z 242DEG 28KT 4401 7415
$$
NYC031-030015-
/O.CON.KBTV.TO.W.0001.000000T0000Z-200803T0015Z/
Essex NY-
802 PM EDT Sun Aug 2 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR WEST
CENTRAL ESSEX COUNTY...
At 801 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Newcomb, moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Essex County, including the following locations...
Tahawus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4395 7428 4396 7428 4397 7426 4403 7427
4404 7426 4418 7401 4399 7388 4395 7385
4394 7422
TIME...MOT...LOC 0001Z 242DEG 28KT 4401 7415
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
HaynesWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this tornado warning went out at Aug 2, 7:19 PM EDT, 23 minutes earlier.
Area forecast discussion, Aug 2, 7:19 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Burlington VT 719 PM EDT Sun Aug 2 2020 .SYNOPSIS... Showers and thunderstorms will develop across northern New York after 3 PM and spread eastward into Vermont late this afternoon into this evening. Strong to locally severe storms will be possible across northern New York and western Vermont through about 8 PM. All rainfall associated with the convection will exit the region around midnight. A few showers will be again possible on Monday as a cold front moves through the region. We will see a brief break in rainfall Monday afternoon but will see rain chances increase as Tropical Storm Isaias approaches. We are looking at moderate to heavy rain moving into southern and eastern Vermont Tuesday evening and continue through early Wednesday morning before the storm moves quickly to the northeast. Quieter weather awaits the region through the remainder of the week once Isaias exits the region. && .NEAR TERM /THROUGH MONDAY NIGHT/... As of 710 PM EDT Sunday...So far this evening, severe activity has remained for the most part to the south and west of the CWA. While there is still potential for a few strong to severe storm before the end of the evening, the chances for a tornadic activity, as seen earlier across western MA and eastern Ontario, look slim for the North Country. Previous discussion follows. A warm front continues to work through the North Country this afternoon with the front currently being located along a line extending from Ogdensburg to Crown Point to Springfield. Behind this warm front, we have seen dewpoints rise into the upper 60s to lower 70s as our temperatures begin to warm near 80 degrees. Visible satellite imagery shows a dry slot developing behind the front which will allow temperatures to continue to warm through the afternoon hours with highs in most locations topping out in the lower to mid 80s. A sharp shortwave trough in advance of an approaching cold front will eject over the region between 3 and 5 PM this afternoon and we will likely see showers and thunderstorms develop across the North Country. Looking across central and western New York, we are just starting to see a few storms fire along this feature. Confidence is increasing in the chances for thunderstorms this afternoon across northern New York and the ingredients are present to see strong to severe thunderstorms between 3 and 8 PM today. The latest mesoanalysis shows around 1000 J/kg of CAPE with 0-1 km shear of 35-40 knots. This shear and instability coupled with upper level divergence ahead of the shortwave trough should allow for organized convection to develop with the potential for a few bowing segments and supercells. While the areal coverage won't be great, any storms that do develop will likely be rotating given out low level shear and the threat for a tornado does exist although it is very low. By the time the showers and thunderstorms work into western Vermont this evening, the atmosphere will begin to stabilize and the convection should shift from surface based to elevated. This will likely reduce the likelihood of severe weather across much of Vermont but any supercells will need to be monitored should they develop. Much of the rainfall associated with this convection will exit the North Country by midnight as a strong low level jet helps to push the rainfall out of the region. However, by sunrise on Monday morning, we will begin to feel the influence of the surface cold front as additional showers will form along the boundary. These showers should be generally light in nature as the high PWAT air mass exits this evening with the convection. Monday afternoon into Monday evening look to be dry with temperatures residing a few degrees above seasonal normals. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... As of 341 PM EDT Sunday...The remnants of Isaias will be affecting our region in the short term. See NHC products for the latest updates. We are under a slight risk of excessive rainfall as the remnants moves rapidly through New England Tuesday night into Wednesday morning. Consistent with the previous forecast rainfall amounts look to be 1-3" especially south and east of BTV. Right now with the rapid movement of Isaias there is a low threat of isolated flash flood and poor drainage flooding based on these amounts but with dry antecedent conditions most of the rain looks to be beneficial. Models are in pretty good agreement with the overall track of the center of low pressure through NH with the heaviest rain along and just to the left of the track. However, there are model differences with the timing with the GFS fastest and ECMWF/UK/NAM slowest with ICON/CMC/GEFS right in the middle and closest to official NHC track. With some uncertainty in the speed of the system there will be some uncertainty in the duration of the expected heavy rainfall. Low level convergence ahead of the Isaias, the upper level trof to our west, precipitable water 1.75-2" and the strong upper level jet over 100 kts to the north brings good forcing for ascent and the chance of a predecessor rainfall event which is out ahead of when the main low pressure passes by Tuesday night. The heaviest rain looks like it will fall Tuesday afternoon and evening. Again a general 1-3 inches of rain is expected at this time, perhaps an isolated higher amount, is expected mainly south and east of BTV but the exact track will determine the final location. For the wind, there looks to be a period of stronger 15-30kt southerly winds over the Champlain valley by Tuesday as the pressure gradient increases well ahead of Isaias. There may also be a period of higher winds in the vicinity of the southern Greens depending on the exact track of the low and how fast the system weakens, so haven't included those details as of yet. As the system moves quickly northeast and away from the region on Wed, drier air with with weak cold advection moves in leaving us with improving weather by Wed afternoon, but will be governed by how quickly the remnants of Isaias moves away. Looking for high temps in the lower to mid 70s on Tuesday and then warming to the mid 70s to lower 80s. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 341 PM EDT Sunday...Things look mainly mild and dry in the long term as surface high pressure dominates the period. In the upper levels, some very weak troughiness remains but the airmass is dry so there is little chance for precipitation. Expecting seasonably warm conditions with highs in the upper 70s to mid 80s and lows ranging from the mid 50s to mid 60s. && .AVIATION /23Z SUNDAY THROUGH FRIDAY/... Through 00Z Tuesday...VFR conditions are expected overall across the region. Showers and thunderstorms are still firing across northern New York and could still spread into western Vermont after 00Z. Some of these storms could be strong to severe with gusty winds and heavy rainfall possible. Showers and thunderstorms will weaken as they enter Vermont but could still produce some moderate to heavy rainfall at times which may briefly drop visibilities to 3-5 miles. Gusty south winds are developing behind a warm front but as these winds weaken tonight we will see LLWS develop at a few sites with a strong southerly jet of 45 knots right off the surface. This jet will exit between 04Z and 09Z and any shear thereafter would subside. Outlook... Monday Night: VFR. Slight chance SHRA. Tuesday: Mainly VFR, with areas MVFR possible. Definite SHRA. Tuesday Night: Mainly MVFR, with local IFR possible. Definite SHRA. Wednesday: Mainly VFR, with local IFR possible. Slight chance SHRA. Wednesday Night: VFR. NO SIG WX. Thursday: VFR. NO SIG WX. Thursday Night: VFR. NO SIG WX. Friday: VFR. NO SIG WX. && .MARINE... As of 300 PM EDT Sunday...South winds between 15 and 25 knots will continue through the overnight period with the possibility of a few gusts approaching 35 knots this afternoon. Waves will continue to build to 2 to 4 feet with locally higher waves possible where the stronger gusts occur. Boaters should exercise caution on Lake Champlain today as conditions will continue to be choppy this afternoon and evening. A lake wind advisory continues until Monday morning. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Clay NEAR TERM...Clay/Verasamy SHORT TERM...Sisson LONG TERM...Sisson AVIATION...Clay/Verasamy MARINE...Clay
Hazardous weather outlook, Aug 2, 3:14 PM EDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 314 PM EDT Sun Aug 2 2020 VTZ003-004-006>008-010-012-031915- Orleans-Essex-Lamoille-Caledonia-Washington-Orange-Windsor- 314 PM EDT Sun Aug 2 2020 This Hazardous Weather Outlook is for central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. A cold front will sweep through the region this afternoon and evening and could provide some strong to severe storms. Gusty winds, heavy rain and frequent cloud to ground lightning will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Tropical Storm Isaias will be tracking up the eastern seaboard next week with potential impacts to the North Country coming Tuesday and Tuesday night. Mainly light to moderate rain is expected with a general half inch west to 2 to 3 inches east with locally higher amounts possible. No strong winds are expected, and with continued drought conditions, this rain will be highly welcomed and not pose a threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ026>031-034-035-087-VTZ001-002-005-009-011-016>019-031915- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Western Chittenden-Western Addison-Western Rutland- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 314 PM EDT Sun Aug 2 2020 ...TORNADO WATCH 410 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Tropical Storm Isaias will be tracking up the eastern seaboard next week with potential impacts to the North Country coming Tuesday and Tuesday night. Mainly light to moderate rain is expected with a general half inch west to 2 to 3 inches east with locally higher amounts possible. No strong winds are expected, and with continued drought conditions, this rain will be highly welcomed and not pose a threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 4:32 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Burlington VT
432 PM EDT Sun Aug 2 2020
NYZ026-027-029-087-022100-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southwestern St. Lawrence-
432 PM EDT Sun Aug 2 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FRANKLIN AND
NORTHEASTERN ST. LAWRENCE COUNTIES...
At 432 PM EDT, a strong thunderstorm was located over Brasher Falls,
moving northeast at 50 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Fort Covington, Bombay, St. Regis, Helena, Lawrenceville, Brasher
Falls, South Bombay, Brasher Center, Hogansburg, Ironton,
Rooseveltown, North Lawrence, Raquette River, Nicholville, Stockholm
Center, Winthrop and Buckton.
LAT...LON 4500 7466 4500 7443 4469 7466 4477 7489
4501 7478 4501 7476 4499 7476 4499 7473
4500 7471 4500 7467 4501 7467
TIME...MOT...LOC 2032Z 204DEG 43KT 4480 7474
HaynesSpecial weather statement, Aug 2, 4:38 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Burlington VT
438 PM EDT Sun Aug 2 2020
NYZ026-087-022115-
Northern St. Lawrence-Southwestern St. Lawrence-
438 PM EDT Sun Aug 2 2020
...A LINE OF SHOWERS WILL AFFECT CENTRAL ST. LAWRENCE COUNTY...
At 437 PM EDT, radar indicated showers were located along a line
extending from near Waddington to near Gouverneur. Movement was
northeast at 55 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Potsdam, Massena, Ogdensburg, Canton, Gouverneur, Norfolk, Lisbon,
Louisville, De Kalb, Rensselaer Falls, Morley, Norwood, Hermon,
Chipman, Heuvelton, Waddington, Richville, Madrid, De Peyster and
North Stockholm.
LAT...LON 4457 7498 4429 7557 4468 7552 4485 7528
4490 7512 4489 7512 4493 7508 4493 7501
4497 7497 4496 7497 4495 7495 4496 7492
4497 7496 4498 7494 4499 7489 4498 7492
4497 7493 4497 7488 4501 7485
TIME...MOT...LOC 2037Z 224DEG 50KT 4488 7527 4435 7552
HaynesLocal storm report, Aug 2, 4:56 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
456 PM EDT SUN AUG 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND DMG 2 NE SOUTH RUSSELL 44.39N 75.10W
08/02/2020 ST. LAWRENCE NY LAW ENFORCEMENT
DOWNED TREE REPORTED ON WEST RD.
&&
EVENT NUMBER BTV2001044
HAYNESLocal storm report, Aug 2, 5:00 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
500 PM EDT SUN AUG 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 1 WNW HANNAWA FALLS 44.62N 74.99W
08/02/2020 ST. LAWRENCE NY LAW ENFORCEMENT
TREE DOWN ON ROOT RD. BLOCKING TRAFFIC. TIME ESTIMATED
BY RADAR AND OUTAGE REPORT.
&&
EVENT NUMBER BTV2001045
HAYNESSpecial weather statement, Aug 2, 7:30 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Burlington VT
730 PM EDT Sun Aug 2 2020
NYZ029-030-034-030015-
Southeastern St. Lawrence-Southern Franklin-Western Essex-
730 PM EDT Sun Aug 2 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FRANKLIN...
SOUTHEASTERN ST. LAWRENCE AND SOUTHWESTERN ESSEX COUNTIES...
At 729 PM EDT, a strong thunderstorm was located over Forked Lake
Public Campground, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Newcomb, Horseshoe Lake, Axton Landing, Coreys and Tahawus.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4393 7434 4397 7426 4412 7428 4408 7470
4409 7472 4419 7458 4426 7401 4395 7399
4387 7428
TIME...MOT...LOC 2329Z 244DEG 28KT 4391 7448
HaynesSpecial weather statement, Aug 2, 7:32 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Burlington VT
732 PM EDT Sun Aug 2 2020
NYZ026-027-087-030015-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
732 PM EDT Sun Aug 2 2020
...A SHOWER WILL AFFECT NORTHWESTERN FRANKLIN AND NORTHEASTERN ST.
LAWRENCE COUNTIES...
At 732 PM EDT, a shower was located over Chipman, moving northeast at
45 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Massena, Norfolk, Lisbon, Louisville, Waddington, Norwood, Massena
International Airport - Richards Field, Madrid, Helena, Chipman,
North Stockholm, Eisenhower Lock, Brasher Center, St. Lawrence State
Park, Rooseveltown, Coles Creek State Park, Raquette River and
Raymondville.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4499 7474 4500 7470 4493 7464 4470 7504
4467 7523 4473 7535 4490 7514 4494 7503
4493 7501 4496 7497 4496 7492 4497 7496
4499 7489 4497 7493 4497 7488 4500 7489
4501 7483
TIME...MOT...LOC 2332Z 227DEG 37KT 4475 7519
HaynesThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:19 PM EDT | Special Weather Statement | BTV | St. Lawrence | 41 min |
| Aug 2, 3:52 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 38 min |
| Aug 2, 4:32 PM EDT | Special Weather Statement | BTV | Franklin | 28 min |
| Aug 2, 4:38 PM EDT | Special Weather Statement | BTV | St. Lawrence | 37 min |
| Aug 2, 7:30 PM EDT | Special Weather Statement | BTV | Essex | 45 min |
| Aug 2, 7:32 PM EDT | Special Weather Statement | BTV | St. Lawrence | 43 min |
| Aug 2, 7:39 PM EDT | Severe Thunderstorm Warning | BTV | Essex, Franklin | 51 min |
Nearby
Tornado Warnings in New York, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.